In response to a spate of chemical pneumonia cases that hospitalized 16 people, the city of Milwaukee advised all of its residents to “Stop Vaping Immediately.” All 16 patients reported vaping or dabbing (with THC) prior to symptoms that required hospitalization.
The CDC has also issued an advisory warning because the Wisconsin incidents are part of nationwide outbreak of a mysterious lung illness associated with vaping. According to the CDC, as of Sept. 6, 2019, there were over 450 reported cases of vape-related aberrant pneumonias and lung conditions, with at least 5 deaths. According to reports, most of the patients are young, and were healthy prior to hospitalization.
Cases have been reported from 33 states and 1 U.S. territory, including: AR, CA, CO, CT, DE, FL, GA, IA, IL, IN, KS, KY, LA, MD, MI, MN, MT, NC, NE, NJ, NM, NY, OH, OR, PA, SC, TN, TX, UT, VA, VT, WI, WV, and the U.S. Virgin Islands). The 5 deaths were confirmed in California, Illinois, Indiana, Minnesota, and Oregon. Recently, a sixth death was reported by the state of Kansas.
Wisconsin health officials referred to 32 cases of lung disease, including 11 still under investigation. They revealed that initial symptoms include cough, shortness of breath, fatigue, and fever. However, the condition rapidly progresses to chest pain and hospitalization. Health officials have stated that the condition can result in permanent lung damage which has long-term and severe health implications.
In Wisconsin, the majority of those hospitalized reported using vaping liquids with THC. CNN Health quoted Wisconsin Department of Health Services Secretary-designee Andrea Palm as saying, “Vaping cartridges containing THC may include chemicals or additives that are unknown, unregulated, and unsafe.”
Nicotine vaping cartridges are unregulated, as well. The FDA has yet to implement rules that regulate the liquid composition of e-cigarette products. It has, however, rather belatedly, tracked recent illnesses linked to vaping.
In addition to this new lung disease, the FDA issued a public safety warning about e-cigarette seizure risks. It had reportedly noticed a rise in seizure incidents beginning in June of 2018. By April 2019, the FDA identified 35 incidents that appeared to have a link to e-cigarettes. The possible correlation prompted the FDA to delve deeper and review poison control reports for the past 9 years. When complete, a total of 127 reports were discovered linking seizures to vaping. It’s unknown whether or not the seizure risk is linked to the recent outbreak of aberrant pneumonia and lung disease.
If you or someone you know has become seriously addicted to nicotine in e-cigarettes, has health problems associated with e-cigarettes, or has been injured by a malfunctioning e-cigarette, you should contact an experienced e-cigarette injury attorney to advise you on the ability to seek compensation for your injuries.